Oct 13th 2023
While antidepressants are proven to help treat symptom of depression and other mental health conditions, their tendency to cause side effects in patients is well documented.
Common side effects patients contend with include weight gain and sexual dysfunction, but you may not be aware that in rare cases antidepressants can cause hair loss. 
Hair loss can be confidence sapping for both men and women. While men commonly experience hair thinning and loss as they grow older, due to male-pattern hair loss, there are several other factors that can contribute to unwanted hair loss, such as thyroid deficiency, stress, autoimmune conditions, and certain medications, such as antidepressants.
This article will explore how antidepressants cause hair loss and what steps you can take to get your hair back.
Hair loss is not a common side effect of all antidepressant medications, but it can occur with some of them. The exact mechanism by which antidepressants might contribute to hair loss is not fully understood, and it can vary based on the specific medication and the individual's response.
Some antidepressants, particularly those that affect serotonin levels, can disrupt the normal hair growth cycle. This disruption can lead to a condition called telogen effluvium, where a larger number of hairs than usual enter the resting phase (telogen phase) and then fall out.
Multiple factors can cause telogen effluvium, including physical stress, emotional stress, dietary triggers, medical conditions (such as hyperthyroidism), and medications. 
Unfortunately, as there are so many potential causes for hair loss, the only way to identify your antidepressant as the culprit is by stopping taking it and seeing if your hair regrows. Do not adjust or stop any dose of a prescribed medication without talking to your doctor first.
Some antidepressants have been found to be more likely to cause hair loss than others. One study indicated that bupropion, marketed as Wellbutrin, had a higher risk of causing hair loss than selective serotonin reuptake inhibitors (SSRIs) and selective norepinephrine reuptake inhibitors (SNRIs).  The same study found that paroxetine had the lowest risk of causing hair loss in patients. 
The good news is that telogen effluvium usually occurs without scarring and is often reversible. However, hair loss may persist until use of the medication is stopped. But remember, any alterations to your course of medication ought to be made in conjunction with your healthcare provider.
Your first step is to schedule a meeting with your doctor to express your concerns about your hair loss. They can advise you on the best way of stopping your antidepressant course to minimize withdrawal symptoms, and then you must wait and see if your hair regrows.
Unfortunately, there isn’t any other specific treatment recommended by medical authorities for hair loss related to antidepressant use. However, it is reassuring to know that if antidepressants are causing your hair loss, your hair will regrow after you stop taking them. In the meantime, a wig or other hairpiece may help boost your confidence.
Another option is to switch to a different antidepressant, as it may be a small component of the one you are currently taking that is causing your hair loss. You can weigh up the pros and cons of doing this with your doctor before making an informed decision.
Our Medical Affairs Team is a dedicated group of medical professionals with diverse and extensive clinical experience who actively contribute to the development of our content, products, and services. They meticulously evaluate and review all medical content before publication to ensure it is medically accurate and aligned with current discussions and research developments in mental health. For more information, visit our Editorial Policy.
MentalHealth.com is a patient-first health technology company driven by its mission to make optimal mental health attainable for everyone. With a focus on expanding care access, empowering patient choice, and enhancing care quality, the company delivers innovative solutions that support individuals throughout their mental health journey.